Tamoxifen is a common and effective drug used in the treatment of breast cancer. But like many medications, it does have the potential to adversely affect the eyes and vision. Although the incidence of these ocular side effects may be uncommon, some studies indicate that as many as 6 to 12% of patients using Tamoxifen may have side effects.
Tamoxifen has the potential to effect several areas of the eye. It can potentially create an opacity or cloudy spot in the cornea, which is the front part of the eye that needs to remain clear in order to create good vision. The medication can also create deposits in the retina near the macula, which is the portion of the retina responsible for fine-detailed central vision. Tamoxifen may also affect the optic nerve’s ability to communicate vision completely and accurately to the visual centers of the brain. Finally, cataracts have also been reported in patients using Tamoxifen.
The really good news is that most of these side effects are reversible once the medication can be stopped in accordance with Oncologist’s intended breast cancer treatment plan. If cataracts develop, cataract surgery very effectively improves vision.
If you are taking Tamoxifen, I highly recommend annual dilated eye exams and letting your Optometrist know that you are taking the medication. Also, between exams, be sure to let your Optometrist know if you experience any changes in your vision or other eye-related symptoms.
As always, I hope you find these posts helpful and I’d love to hear your questions or comments over on our Facebook Fan Page.